Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Miami, FL

August 5, 2008Broward County, Hendry County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 5, 2008, 4:18 PM EDT for Broward County, Hendry County, Palm Beach County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2008, 4:18 PM EDT (20:18 UTC)
Expired
Aug 5, 2008, 4:34 PM EDT
In force
16 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Hendry County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 97 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:52 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 1:52 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT TUE AUG 5 2008

...WARMER CONDITIONS EXPECTED EAST COAST AREAS THIS WEEKEND INTO
EARLY NEXT WEEK...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING OVER BOTH METRO
AREAS OF SOUTH FLORIDA EARLY THIS AFTERNOON. THE EAST COAST SEA
BREEZE WILL CONTINUE TO PUSH ACROSS THE CWA THIS AFTERNOON...WHILE
THE WEST COAST SEA BREEZE REMAINS OVER THE WEST COAST METRO AREAS.

SHOWERS AND THUNDERSTORMS WERE ALSO STARTING TO DEVELOP ALONG BOTH
THE EAST AND WEST COAST SEA BREEZES EARLY THIS AFTERNOON...AND SHOULD
CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS. THERE WAS ALSO
SOME SHOWERS AND A FEW THUNDERSTORMS OVER THE ATLANTIC WATERS EARLY
THIS AFTERNOON WHICH COULD WORK INTO THE EAST COAST METRO AREAS
THROUGH THE AFTERNOON HOURS. SO WILL CONTINUE WITH THE NUMEROUS POPS
OVER THE INTERIOR AND WEST COAST AREAS EARLY THIS AFTERNOON...AND
KEEP SCATTERED POPS OVER THE EAST COAST AREAS.

THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING OVER
MOST OF THE CWA AS THE HEATING OF THE DAY IS LOST. HOWEVER...THE
EAST COAST METRO AREAS COULD STILL SEE A FEW SHOWER OR
THUNDERSTORMS TONIGHT...DUE TO THE EASTERLY WINDS COMING OVER THE
AREA AROUND HIGH PRESSURE OVER NORTHERN FLORIDA. SO WILL END THE
SHOWER AND THUNDERSTORM ACTIVITY OVER THE INTERIOR AND WEST COAST
AREAS THIS EVENING...BUT KEEP A SLIGHT CHANCE GOING ALONG THE EAST
COAST AREAS TONIGHT.

THE HIGH WILL REMAIN NEARLY STATIONARY ON WEDNESDAY BEFORE GETTING
PUSH SOUTH INTO THE CWA LATE THIS WEEK...AS A UNUSUALLY DEEP TROUGH
OF LOW PRESSURE DEVELOPS OVER THE EASTERN UNITED STATES. THIS WILL
ALLOW FOR THE WINDS TO SWING FROM A EASTERLY DIRECTION ON WEDNESDAY
TO A SOUTHERLY DIRECTION LATE THIS WEEK OVER SOUTH FLORIDA...AND
SHIFT THE HIGHEST POPS FROM THE WEST COAST AREAS ON WEDNESDAY TO
AROUND LAKE OKEECHOBEE AREA LATE THIS WEEK.

.EXTENDED FORECAST...
THE HIGH WILL CONTINUE TO MOVE SOUTH INTO THE FLORIDA KEYS THIS
WEEKEND INTO EARLY NEXT WEEK...AS THE DEEP TROUGH OF LOW PRESSURE
CONTINUE TO DEEPEN OVER THE EASTERN UNITED STATES PUSHING A
SURFACE FRONTAL TROUGH INTO NORTH CENTRAL FLORIDA. THIS WILL KEEP
SOUTH FLORIDA IN A SOUTHWEST STEERING FLOW THIS WEEKEND INTO EARLY
NEXT WEEK ALLOWING FOR THE HIGHEST POPS TO BE OVER THE EASTERN
METRO AREAS THIS WEEKEND INTO EARLY NEXT WEEK.

THIS WILL ALSO ALLOW FOR ABOVE NORMAL HIGH TEMPERATURES IN THE MID
90S TO AFFECT THE EAST COAST METRO AREAS THIS WEEKEND INTO EARLY
NEXT WEEK.

&&

.MARINE...
THE WIND DIRECTION WILL SWING FROM A EASTERLY DIRECTION ON
WEDNESDAY TO A SOUTHWEST DIRECTION BY THIS WEEKEND OVER ALL OF
SOUTH FLORIDA WATERS. THE SPEEDS WILL REMAIN BELOW 10 KNOTS
THROUGH THE WEEKEND. THEREFORE...THE SEAS WILL REMAIN BELOW 2 FEET
THIS WEEK INTO THIS WEEKEND FOR THE ATLANTIC AND GULF WATERS.

SO MARINERS CAN EXPECT GOOD BOATING WEATHER OUTSIDE OF THE SHOWERS
AND THUNDERSTORMS FOR THIS WEEK INTO THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THE WEEK INTO THE WEEKEND. SO NO PROBLEMS WITH THE
FIRE WEATHER PRODUCTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  91  78  91 / 20 30 20 30
FORT LAUDERDALE  80  90  80  90 / 20 30 20 30
MIAMI            79  91  79  91 / 20 30 20 30
NAPLES           75  92  75  92 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Aug 5, 8:01 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
801 AM EDT TUE AUG 5 2008

FLZ063-066>075-168-172>174-060315-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
801 AM EDT TUE AUG 5 2008

...NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...SLIGHT RISK OF RIP CURRENT ATLANTIC BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THE COMBINATION OF EASTERLY FLOW AROUND 10 MPH AND
LOW TIDES IN THE EARLY EVENING WILL RESULT IN A SLIGHT RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.

THUNDERSTORMS: CONDITIONS ARE FAVORABLE TODAY FOR SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE REGION. LIGHTNING STRIKES, STRONG WIND
GUSTS, AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS.

FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE FROM TIME TO TIME
TODAY ACROSS ALL OF SOUTH FLORIDA. LOCALIZED FLOODING IS POSSIBLE
ASSOCIATED WITH PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY AND THROUGH THE UPCOMING WEEKEND, MAINLY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION, AND MAINLY ACROSS THE INTERIOR PORTIONS OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 5, 3:27 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
327 PM EDT TUE AUG 5 2008

FLZ069-070-052000-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
327 PM EDT TUE AUG 5 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHWEST COLLIER COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL PALM HAMMOCK...MOVING WEST AT 6 MPH.

THIS STORM WILL AFFECT...

ROYAL PALM HAMMOCK...
MARCO ISLAND AIRPORT...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2608 8165 2601 8145 2585 8151 2586 8152
      2587 8152 2590 8159 2591 8162 2589 8163
      2592 8164 2590 8167 2591 8169 2593 8169
      2592 8170 2593 8174 2595 8175
TIME...MOT...LOC 1927Z 104DEG 6KT 2597 8157

DG
Special weather statement, Aug 5, 3:52 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT TUE AUG 5 2008

FLZ067-071>073-052030-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
352 PM EDT TUE AUG 5 2008

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL PALM BEACH AND CENTRAL
BROWARD COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
CALOOSA TO 8 MILES WEST OF INTERSECTION KROME AND U.S. 27...MOVING
WEST AT 5 MPH.

THESE STORMS WILL AFFECT...

OKEECHOBEE ROAD IN RURAL PALM BEACH COUNTY...
ALLIGATOR ALLEY IN RURAL BROWARD COUNTY...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2586 8048 2597 8082 2696 8058 2696 8044
      2696 8043 2696 8028 2696 8027
TIME...MOT...LOC 1952Z 108DEG 5KT 2694 8038 2598 8056

DG
Special weather statement, Aug 5, 4:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 PM EDT TUE AUG 5 2008

FLZ070-052045-
INLAND COLLIER COUNTY FL-
412 PM EDT TUE AUG 5 2008

...STRONG THUNDERSTORM MOVING ACROSS FAR EASTERN RURAL COLLIER
COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF THE DADE-COLLIER TRAINING
AIRPORT...MOVING WEST AT 5 MPH.

THIS STORM WILL AFFECT...

  RURAL SOUTHEASTERN COLLIER COUNTY

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2614 8110 2609 8088 2599 8088 2598 8087
      2596 8087 2595 8088 2585 8088 2580 8090
      2583 8119
TIME...MOT...LOC 2012Z 109DEG 4KT 2590 8097

DG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:23 PM EDTAreal Flood AdvisoryMFLCollier79 min
Aug 5, 3:27 PM EDTSpecial Weather StatementMFLCollier33 min
Aug 5, 3:52 PM EDTSpecial Weather StatementMFLBroward, Palm Beach38 min
Aug 5, 3:58 PM EDTSpecial Marine WarningMFL47 min
Aug 5, 4:12 PM EDTSpecial Weather StatementMFLCollier33 min
Aug 5, 4:21 PM EDTSevere Thunderstorm WarningMFLCollier10 min
Aug 5, 4:38 PM EDTSpecial Weather StatementMFLHendry52 min
Aug 5, 4:49 PM EDTSpecial Weather StatementMFLCollier, Palm Beach41 min
Aug 5, 5:05 PM EDTSpecial Weather StatementMFLCollier, Palm Beach40 min
Aug 5, 5:21 PM EDTSpecial Weather StatementMFLCollier, Palm Beach39 min
Aug 5, 5:48 PM EDTSpecial Weather StatementMFLHendry27 min
Aug 5, 6:12 PM EDTSpecial Weather StatementMFLHendry33 min
Aug 5, 6:31 PM EDTSpecial Weather StatementMFLGlades29 min
Aug 5, 7:01 PM EDTSpecial Weather StatementMFLMiami-Dade29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.